Taiwanese Journal of Mathematics


Giovanni Calvaruso and Joeri Van der Veken

Full-text: Open access


A three-dimensional homogeneous Lorentzian manifold is either symmetric or locally isometric to a Lie group equipped with a left-invariant Lorentzian metric [4]. We completely classify surfaces with parallel second fundamental form in all non-symmetric homogeneous Lorentzian three-manifolds. Interesting differences arise with respect to the Riemannian case studied in [11, 12].

Article information

Taiwanese J. Math., Volume 14, Number 1 (2010), 223-250.

First available in Project Euclid: 18 July 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53B25: Local submanifolds [See also 53C40] 53C40: Global submanifolds [See also 53B25]

parallel second fundamental form surface Lie group Lorentzian manifold


Calvaruso, Giovanni; Veken, Joeri Van der. PARALLEL SURFACES IN THREE-DIMENSIONAL LORENTZIAN LIE GROUPS. Taiwanese J. Math. 14 (2010), no. 1, 223--250. doi:10.11650/twjm/1500405737. https://projecteuclid.org/euclid.twjm/1500405737

Export citation


  • E. Backes and H. Reckziegel, On symmetric submanifolds of spaces of constant curvature, Math. Ann., 263 (1983), 419-433.
  • M. Belkhelfa, F. Dillen and J. Inoguchi, Surfaces with parallel second fundamental form in Bianchi-Cartan-Vranceanu spaces, in: PDE's, Submanifolds and Affine Differential Geometry, Banach Center Publ., Vol. 57, Polish Acad. Sci., Warsaw, 2002, pp. 67-87.
  • C. Blomstrom, Symmetric immersions in pseudo-Riemannian space forms, in: Global differential geometry and global analysis 1984, Lecture Notes in Math., Vol. 1156, Springer, Berlin, 1985, pp. 30-45.
  • G. Calvaruso, Homogeneous structures on three-dimensional Lorentzian manifolds, J. Geom. Phys., 57 (2007), 1279-1291.
  • G. Calvaruso, Einstein-like metrics on three-dimensional homogeneous Lorentzian manifolds, Geom. Dedicata, 127 (2007), 99-119.
  • G. Calvaruso and J. Van der Veken, Lorentzian symmetric three-spaces and their parallel surfaces, Intern. J. Math., to appear.
  • B.-Y. Chen, Geometry of Submanifolds, M. Dekker, New York, 1973.
  • B.-Y. Chen and J. Van der Veken, Complete classification of parallel surfaces in 4-dimensional Lorentzian space forms, Tohokv. Math. J., 61 (2009), 7-40.
  • D. Ferus, Symmetric submanifolds of Euclidean space, Math. Ann., 247 (1980), 91-93.
  • J. Inoguchi, T. Kumamoto, N. Ohsugi and Y. Suyama, Differential geometry of curves and surfaces in 3-dimensional homogeneous spaces I-IV, Fukuoka Univ. Sci. Rep., 29 (1999), 155-182, 30 (2000), 17-47, 131-160, 161-168.
  • J. Inoguchi and J. Van der Veken, Parallel surfaces in the motion groups $E(1,1)$ and $E(2)$, Bull. Belg. Math. Soc. Simon Stevin, 14 (2007), 321-332.
  • J. Inoguchi and J. Van der Veken, A complete classification of parallel surfaces in three-dimensional homogeneous spaces, Geom. Dedicata, 131 (2008), 159-172.
  • Ü. Lumiste, Submanifolds with parallel fundamental form, in: Handbook of Differential Geometry, Vol. I, (F. Dillen and L. Verstraelen eds.), North-Holland, Amsterdam, 2000, pp. 779-864.
  • M. A. Magid, Lorentzian isoparametric hypersurfaces, Pacific J. Math., 118 (1985), 165-197.
  • J. Milnor, Curvatures of left invariant metrics on Lie groups, Adv. Math., 21 (1976), 293-329.
  • K. Nomizu, Left-invariant Lorentzian metrics on Lie groups, Osaka J. Math., 16 (1979), 143-150.
  • B. O'Neill, Semi-Riemannian Geometry with Applications to Relativity, Academic Press, New York, 1982.